Alert archive / New Mexico / Tornado Warnings in 2005

Tornado Warning 1, NWS Albuquerque, NM

April 16, 2005Bernalillo County, Valencia County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Apr 16, 2005, 3:09 PM MDT for Bernalillo County, Valencia County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2005, 3:09 PM MDT (21:09 UTC)
Expired
Apr 16, 2005, 3:45 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Bernalillo County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 35 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KABQ 162109
TORABQ
NMC001-061-162145-
/O.NEW.KABQ.TO.W.0001.050416T2109Z-050416T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT SAT APR 16 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO
  EXTREME NORTHEASTERN VALENCIA COUNTY IN CENTRAL NEW MEXICO

* UNTIL 345 PM MDT

* AT 306 PM MDT...SKYWARN SPOTTERS REPORTED A FUNNEL CLOUD 11 MILES
  WEST OF ESCABOSA...OR ABOUT 15 MILES EAST OF LOS LUNAS...MOVING
  NORTH AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  8 MILES WEST OF TIJERAS AROUND 340 PM MDT...
  6 MILES SOUTH OF SANDIA HEIGHTS...6 MILES EAST OF ALBUQUERQUE...8
  MILES SOUTHEAST OF NORTH VALLEY AND 8 MILES WEST OF CEDAR CREST
  AROUND 345 PM MDT...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE
LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING ONE 
INCH SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3488 10660 3487 10628 3520 10627 3520 10666

$$

16
1 follow-up statement
000 
WWUS55 KABQ 162138
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 PM MDT SAT APR 16 2005

NMC001-061-162148-
/O.CAN.KABQ.TO.W.0001.000000T0000Z-050416T2145Z/
BERNALILLO-VALENCIA-
338 PM MDT SAT APR 16 2005

...TORNADO WARNING CANCELLED FOR EXTREME NORTHEASTERN VALENCIA AND
EASTERN BERNALILLO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM AND POSSIBLE TORNADO HAVE WEAKENED...THEREFORE THE
TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3488 10660 3487 10628 3520 10627 3520 10666

$$

16

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:45 PM MDT, 24 minutes earlier.

Area forecast discussion, Apr 16, 2:45 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT SAT APR 16 2005

.DISCUSSION..A WX PATTERN MORE TYPICAL OF MAY OR JUNE IN PLACE
ACROSS THE NORTHERN TWO THIRDS OF NEW MEXICO THIS AFTERNOON. LOW
LEVEL SOUTHEASTERLY FLOW HAS BROUGHT MOISTURE WESTWARD TO THE
CONTINENTAL DIVIDE AND ITS DEPTH/PERSISTENCE CONTRIBUTING TO VERY
RESPECTABLE DIRECTIONAL SHEAR PROFILES ON BOTH THE AZTEC AND WHITE
SANDS WIND PROFILERS. SIMILAR PROFILES ALONG THE CENTRAL VALLEY
CORRIDOR...HOWEVER ANVIL DEBRIS WILL LIMIT FURTHER DESTABILIZATION
FROM THE MIDDLE RGV NORTHWARD. SO STORMS MAY BEGIN TO WEAKEN AS THEY
APPROACH THE ABQ AREA NEXT FEW HOURS. A CLOSER LOOK AT IR IMAGERY
INDICATES A FEW OF THE TALLER STORM STOPS APPROACHING -65 DEG C...SO
MANAGED TO DEVELOP SOME DECENT UPDRAFTS. THE NEGATIVELY TILTED UPPER
WAVE SEEN ACROSS SOUTHERN NEW MEXICO WILL CONTINUE TO SLOWLY LIFT
N-NEWD THROUGH EARLY TONIGHT. AMONG OTHER THINGS IT WILL HELP TO
MAINTAIN BROAD REGION OF STEEP MID LEVEL LAPSE RATES OVER THE
AREA...AND FORCE MID-LEVEL FLOW TO BACK EAST OF THE CENTRAL MOUNTAIN
CHAIN.

THUNDERSTORMS WILL DECREASE IN COVERAGE ACROSS SW/SC ZONES AFTER
DARK WITH FOCUS FOR ORGANIZED STORM DEVELOPMENT SHIFTING INTO NC/NE
NEW MEXICO LATER TONIGHT. GFS GENERATES ANOTHER MCS OVER THE
CENTRAL HIGH PLAINS AFTER MIDNIGHT AND HARD TO ARGUE WITH THAT
SCENARIO. NAM ALSO PIN POINT THE CENTRAL HIGH PLAINS AND NE QUARTER
AFTER MIDNIGHT...SO HAVE FOLLOWED SUIT WITH 60/70 POPS ACROSS THIS
REGION. NOT SURE EITHER THE GFS OR NAM HAVE A GREAT HANDLE ON THE
EMBEDDED SHORT-WAVES AFFECTING THE REGION DURING THE NEXT 24 HOURS
OR SO. TRAJECTORY OF CYCLONIC CIRCULATION OVER NC ARIZONA MAY BE
FARTHER NORTHWEST THAN EARLIER THOUGHT...BUT STILL PROVIDE FAVORABLE
DIFLUENCE ALOFT OVER OUR AREA.

ANTICIPATE A FAIR AMOUNT OF LEFT OVER CONVECTIVE ACTIVITY SUNDAY
MORNING IN THE EAST PERHAPS AS FAR WEST AS THE RGV...WITH
REDEVELOPMENT LIKELY OVER THE HIGHER TERRAIN BY MIDDAY. RAIN COOLED
BOUNDARY LAYER ACROSS THE EC/NE MAY HOLD BACK TSTM DEVELOPMENT TIL
LATER IN THE DAY AND EVENING.  WILL TREND HIGHEST POPS TOMORROW EAST
OF THE CENTRAL MOUNTAIN CHAIN. BOTH THE NAM AND GFS SUGGEST A FASTER
CLEARING SUNDAY NIGHT ACROSS THE EAST AND WILL ALONG WITH THIS
TREND.

DRIER AND MORE STABLE AIR SPREADS WEST TO EAST ACROSS THE AREA
MONDAY AND TUESDAY. THE ONE EXCPEITON TO THIS DRY PATTERN WILL BE
ACROSS THE NORTHEAST TUESDAY WHEN THE GFS SHOWS BACKDOOR FRONT
WORKING SOUTH FROM COLORADO. DECENT COOL SURGE INDICATED REMAINDER
OF THE PLAINS FOR MID-WEEK. INTRODUCED LOW POPS ACROSS THE EAST FOR
TUESDAY AND TUESDAY NIGHT AND KEPT WITH PREVIOUS FORECAST OF SMALL
POPS ACROSS THE NORTH FOR WEDNESDAY AND WEDNESDAY NIGHT AS LOW SINKS
INTO THE CENTRAL ROCKIES. IF TUE/WED COLD FRONT IS AS SIGNIFICANT AS
THE GFS SHOWS...THEN WILL NEED TO PUT POP IN FOR THURSDAY WITH
RESIDUAL UPSLOPE. FOR NOW WILL KEEP THE REST OF THE EXTENDED DRY. KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  44  75  43  76 /  20   0   0   0
GALLUP..........................  35  73  34  74 /  20   0   0   0
GRANTS..........................  38  72  37  74 /  40  10   0   0
GLENWOOD........................  40  80  39  82 /  10   0   0   0
CHAMA...........................  31  64  30  67 /  50  10  10   0
LOS ALAMOS......................  42  66  41  71 /  60  10  10   0
RED RIVER.......................  29  58  28  61 /  50  20  20   0
TAOS............................  37  66  36  71 /  60  20  10   0
SANTA FE........................  41  67  40  72 /  60  20  10   0
SANTA FE AIRPORT................  43  70  42  74 /  60  20  10   0
ESPANOLA........................  41  73  40  77 /  60  10  10   0
ALBUQUERQUE HEIGHTS.............  49  74  48  78 /  60  20  10   0
ALBUQUERQUE VALLEY..............  46  76  45  80 /  60  10  10   0
ALBUQUERQUE FOOTHILLS...........  48  72  47  76 /  60  20  10   0
ALBUQUERQUE WEST MESA...........  49  75  48  79 /  60  10  10   0
SOCORRO.........................  47  79  46  83 /  60  10   0   0
SANDIA PARK/CEDAR CREST.........  42  69  41  70 /  70  20  10   0
MORIARTY/ESTANCIA...............  37  71  36  74 /  70  20  20   0
CARRIZOZO.......................  48  77  47  79 /  50  10  10   0
RUIDOSO.........................  43  68  42  70 /  50  20  20   0
RATON...........................  40  68  39  74 /  60  20  20   0
LAS VEGAS.......................  39  66  38  72 /  70  20  20   0
ROY.............................  42  68  41  73 /  70  30  20   0
CLAYTON.........................  47  72  46  77 /  60  50  40   0
SANTA ROSA......................  45  77  44  80 /  70  30  20   0
TUCUMCARI.......................  50  77  49  82 /  60  50  40   0
FORT SUMNER.....................  49  77  48  81 /  60  40  20   0
CLOVIS..........................  49  75  48  78 /  50  50  40   0
PORTALES........................  49  76  48  80 /  50  50  40   0
ROSWELL.........................  53  77  52  83 /  30  30  20   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

41
Hazardous weather outlook, Apr 16, 11:15 AM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 AM MDT SAT APR 16 2005

NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
1115 AM MDT SAT APR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON AND PERSIST
WELL INTO THE NIGHTTIME HOURS. A FEW STORMS MAY BRIEFLY REACH SEVERE
LIMITS...PRODUCING LARGE HAIL AND STRONG GUSTY DOWNBURST WINDS ALONG
WITH HEAVY RAIN. AREAS THAT ARE EXPECTED TO SEE THE STRONGEST STORMS
THIS AFTERNOON AND EVENING INCLUDE THE EASTERN SLOPES OF THE SANGRE
DE CRISTO MOUNTAINS...ADJACENT HIGHLANDS AS WELL AS TORRANCE...SAN
MIGUEL...AND GUADALUPE COUNTIES. THE EASTERN PLAINS INCLUDING THE
FAR NORTHEAST COULD SEE STRONG TO SEVERE STORMS EARLY TONIGHT INTO
THE OVERNIGHT. ACROSS THE WEST...INCLUDING THE RIO GRANDE VALLEY AND
ALBUQUERQUE METRO AREA...THE PRIMARY THREAT WILL BE STRONG AND GUSTY
DOWNBURST WINDS THAT COULD EASILY EXCEED 50 MPH.

.DAYS TWO THROUGH SEVEN...

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD
DEVELOP SUNDAY AFTERNOON ACROSS THE EASTERN HALF OF THE STATE. A
STRONG DISTURBANCE PASSING ACROSS THE REGION COULD HELP STRENGTHEN
THE THUNDERSTORM POTENTIAL. LARGE HAIL AND STRONG WIND GUSTS WILL BE
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FROM
AROUND 3 PM TO 10 PM...MAINLY ACROSS THE NORTHEAST QUARTER OF NEW
MEXICO. AREA SPOTTERS ARE ENCOURAGED TO CALL OUR 24 HOUR HOT LINE AT
1-888-386-7637 OR SUBMIT REPORTS ON LINE AT OUR WEB SITE
WWW.SRH.NOAA.GOV/ABQ.

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:18 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel45 min
Apr 16, 3:35 PM MDTSevere Thunderstorm WarningABQBernalillo40 min
Apr 16, 3:57 PM MDTSevere Thunderstorm WarningABQSandoval63 min

Nearby

Tornado Warnings in New Mexico, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.